Colorado, 2015

Hail in Colorado, August 4, 2015

August 4, 2015 · NWS GLD · 1 event in 1 county or zone

A severe thunderstorm developed near the Colorado Kansas border during the afternoon. Quarter size hail was reported with this storm near Beecher Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm developed near the Colorado Kansas border during the afternoon. Quarter size hail was reported with this storm near Beecher Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE AUG 4 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 228 PM MDT TUE AUG 4 2015

ONGOING THUNDERSTORMS AND SVR THUNDERSTORM WATCH 470 WILL CONTINUE
INTO THIS EVENING WITH STORMS EXITING OVERNIGHT.  THE FAR WESTERN
PORTION OF THE FA WILL HAVE LOW CHANCES OF THUNDERSTORMS.  LATER
TONIGHT BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT OVER A LARGE
PART OF THE AREA.  PLAN TO INTRODUCE PATCHY FOG LATE TONIGHT THROUGH
MID MORNING WEDNESDAY.  OTHERWISE, SUBSIDENCE WILL PRODUCE DRY
CONDITIONS ACROSS THE FA WEDNESDAY.

MIN TEMPERATURES TONIGHT SHOULD RANGE FROM 60 TO 65.  MAX
TEMPERATURES WEDNESDAY SHOULD RISE TO THE LOWER 90S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 228 PM MDT TUE AUG 4 2015

A FLATTENED RIDGE WILL RESIDE OVER THE ROCKIES AND PLAINS THROUGH
FRIDAY.  A SURFACE TROUGH WILL EXIST OVER EASTERN COLORADO WILL
SHIFT EAST WEDNESDAY NIGHT.  HIGH PRESSURE WILL MOVE INTO NORTHWEST
KANSAS BEHIND THE TROUGH THURSDAY AND THURSDAY NIGHT.  ANOTHER
TROUGH WILL MOVE INTO EASTERN COLORADO FRIDAY.

SUBSIDENCE WILL AND LACK OF MOISTURE WILL PRODUCE DRY CONDITIONS
OVER THE FA FROM WEDNESDAY NIGHT THROUGH THURSDAY MORNING.  SOME
LIFT AND MOISTURE ASSOCIATED WITH THE FRONT MOVING SOUTH ACROSS THE
FA THURSDAY AFTERNOON AND EVENING WILL SUPPORT A SLIGHT CHANCE OF
THUNDERSTORMS. LIMITED MOISTURE IS CONFINED TO THE NORTHEAST THIRD
OF THE FA THURSDAY AFTERNOON AND EVENING.  SUBSIDENCE WILL BRING DRY
CONDITIONS AGAIN AFTER 06Z FRIDAY THROUGH FRIDAY MORNING.  THE NEXT
SHORTWAVE COMING THROUGH THE FLOW WILL AFFECT EASTERN COLORADO
FRIDAY AFTERNOON.  PLAN TO CONTINUE SLIGHT CHANCE POPS DUE TO
LIMITED MOISTURE.

MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S. MAX
TEMPERATURES SHOULD RISE TO THE MID 90S THURSDAY AND FRIDAY.

IN THE EXTENDED...(FRIDAY NIGHT THROUGH TUESDAY)...

AN ACTIVE WEATHER PATTERN CONTINUES ACROSS THE FA.  A RIDGE WILL
REMAIN ANCHORED OVER THE PLAINS.  HOWEVER, NUMEROUS SHORTWAVES WILL
MOVE THROUGH THE RIDGE AND SUPPORT A SLIGHT CHANCE TO A CHANCE OF
THUNDERSTORMS EACH DAY THROUGH TUESDAY.

MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S FRIDAY NIGHT
AND THE MID TO UPPER 60S SATURDAY NIGHT THROUGH MONDAY NIGHT.  MAX
TEMPERATURES WILL VARY FROM THE UPPER 80S TO THE LOWER 90S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 534 AM MDT TUE AUG 4 2015

VFR CONDITIONS ANTICIPATED AT KGLD OVER THE NEXT 24 HOURS. UNLIKE
KGLD...KMCK IS CURRENTLY ENGULFED IN DENSE FOG. FOG FORMED IN THE
VICINITY OF A STALLED FRONT WHERE MOISTURE IS POOLED. FOG SHOULD
DISSIPATE BY LATE MORNING. THUNDERSTORM DEVELOPMENT OCCURS THIS
AFTERNOON AS A VIGOROUS DISTURBANCE PUSHES THROUGH. STORMS LIKELY
DEVELOP ON A DRYLINE AND THE PREVIOUSLY MENTIONED FRONT. STORMS
WILL MOVE OVER KMCK BUT UNSURE IF THEY WILL REACH KGLD. FOR
NOW...MENTIONED VCTS AT KGLD. STORMS LIKELY EXIT THE REGION THIS
EVENING. ANOTHER ROUND OF FOG IS POSSIBLE...ESPECIALLY AT KMCK.
PLACED A MVFR FOG MENTION INTO KMCK TAF FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...FS
AVIATION...RRH
Hazardous weather outlook, Aug 4, 1:54 AM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
254 AM MDT TUE AUG 4 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050900-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
254 AM MDT TUE AUG 4 2015 /354 AM CDT TUE AUG 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

DENSE FOG HAS DEVELOPED THIS MORNING ACROSS SOUTHWEST NEBRASKA.
VISIBILITIES AS LOW AS ONE QUARTER MILE ARE EXPECTED UNTIL MID-
MORNING.

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON GENERALLY EAST
OF A YUMA COLORADO TO LEOTI KANSAS LINE. THE MAIN THREATS WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND PERHAPS A
TORNADO. HEAVY RAINFALL AND FLASH FLOODING MAY ALSO BE A CONCERN
FOR LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 4, 11:56 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     6 NW BIRD CITY          39.81N 101.60W
08/04/2015                   CHEYENNE           KS   EMERGENCY MNGR

            STRONG THUNDERSTORM WINDS PICKED UP AND DAMAGED A HEAVY
            WOODEN PICNIC TABLE. STAKED DOWN TRAMPOLINE PULLED FROM
            THE GROUND AND LOFTED.

&&

JN
Local storm report, Aug 4, 12:14 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             10 NW HERNDON           40.03N 100.90W
08/04/2015  E1.00 INCH       HITCHCOCK          NE   PUBLIC

            HEAVY RAIN FELL ALONG WITH QUARTER SIZE HAIL

&&

JN
Special weather statement, Aug 4, 12:28 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT TUE AUG 4 2015

COZ090-042015-
YUMA COUNTY CO-
128 PM MDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
215 PM MDT...

AT 127 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF WRAY...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WRAY AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 236 AND 255.

LAT...LON 4019 10205 4000 10205 3997 10227 4018 10235
      4028 10216
TIME...MOT...LOC 1927Z 324DEG 14KT 4018 10221

024
Local storm report, Aug 4, 12:58 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             9 N BEARDSLEY           39.94N 101.25W
08/04/2015  E1.00 INCH       RAWLINS            KS   PUBLIC

            HAIL CURRENTLY FALLING, ALONG WITH HEAVY RAIN

&&

HILL
Local storm report, Aug 4, 1:15 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             BIRD CITY               39.75N 101.53W
08/04/2015  E2.00 INCH       CHEYENNE           KS   PUBLIC

            WINDS ESTIMATED UP TO 60 MPH. RELAYED VIA SOCIAL MEDIA.

&&

HILL
Local storm report, Aug 4, 1:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             COLBY                   39.39N 101.05W
08/04/2015  E1.75 INCH       THOMAS             KS   PUBLIC

&&

HILL

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 4, 1:30 PM MST
Where
Yuma County, 9.05 mi SSE of Beecher Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.762, -102.055

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592769.